Topics:

Panel Reviews Management of Tamoxifen-Related Side Effects

Panel Reviews Management of Tamoxifen-Related Side Effects

An expert panel of seven cancer researchers and a representative
of the National Alliance of Breast Cancer Organizations (NABCO)
came together at the San Antonio Breast Cancer Symposium for a
roundtable discussion of the use of tamoxifen (Nolvadex), sponsored
by PRR, Inc., publisher of Oncology News International, Primary
Care & Cancer, and the journal ONCOLOGY.

Previous articles in this series have focused on the possible
risks of secondary cancers with tamoxifen use (February), the
appropriate duration of tamoxifen treatment (March), and the possible
noncancer benefits of tamoxifen (April). In this last article
in the series, the panel discusses the management of tamoxifen-associated
menopausal symptoms.

SAN ANTONIO--The treatment of hot flashes in breast cancer patients
taking tamoxifen can be problematic because of the need to limit
estrogen use, said roundtable chairman V. Craig

Jordan, PhD, DSc, of Northwestern University. He asked the other
panel members how they deal with their patients on tamoxifen who
complain of menopausal symptoms.

"We've tried various interventions such as Bellergal-S [belladonna,
pheno-barbital, and ergotamine tartrate], the Catapres [clonidine]
patch, and vitamin E," said Norman Wolmark, MD, chairman
of the NSABP (National Surgical Adjuvant Breast and Bowel Project).

Although these treatments have all been used successfully on occasion,
he said, none can be recommended as a standard intervention.

Dr. Wolmark noted that when hot flashes are severe enough to significantly
interfere with a woman's quality of life, then more aggressive
therapy should be considered, including intravaginal estrogen
preparations and even systemic estrogens.

Pages

 
Loading comments...

By clicking Accept, you agree to become a member of the UBM Medica Community.